Winter Weather, Carbon
- When
- April 4, 10:00 PM EST to April 5, 11:00 AM EST
- Where
- Carbon forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
A large high pressure system entrenched over nearby Canada left enough cold air near the surface for precipitation to fall as freezing rain and sleet across the higher terrain of the Poconos and a mixture of rain, freezing rain and sleet in the valleys. Precipitation began during the late evening of the 4th and continued until around noon EST on the 5th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A large high pressure system entrenched over nearby Canada left enough cold air near the surface for precipitation to fall as freezing rain and sleet across the higher terrain of the Poconos and a mixture of rain, freezing rain and sleet in the valleys. Precipitation began during the late evening of the 4th and continued until around noon EST on the 5th. It took practically the whole event for the cold air to be scoured from the higher terrain. Ice accretions in the higher terrain averaged between one-tenth and two-tenths of an inch. Precipitation preceded a nearly stationary front across the Ohio Valley and the southern Middle Atlantic States. A low pressure system that formed on the frontal boundary was over Illinois during the early evening of the 4th and moved northeast into the Saint Lawrence Valley on the afternoon of the 5th. Precipitation ended a few hours prior to this low pressure system's occluded frontal passage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 4, 4:15 PM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 PM EST FRI APR 4 2003 WELL IM RUNNING LATE AS USUAL. WERE STUCK FOR A WHILE IN THE MARINE BOUNDARY LAYER WITH OVC SKIES AND SOME FOG AND DZL. FOG SHOULD INCR OVERNIGHT AS TEMPS COOL A COUPLE OF DEGREES WITH LOSS OF EVEN INDIRECT SOLAR INSOLATION. TEMPS AND DEWPTS ARE SLGTLY ABOVE FRZG OVER EXTRM NRN ZONES AND I THINK THEYLL STAY MAINLY ON THE PLUS SIDE...ALTHO THERE COULD BE SOME ISOLD AREAS OF FRZG DRZL...MAINLY AT HIER ELEVS. WDSPRD TSTMS BRKG OUT OVER THE MIDWEST IN ADVANCE OF SHRTWV TROF. SHWR ACTVTY WILL SPRD ACRS MID ATLC AREA OVER NIGHT...THUS WILL MAINTAIN LIKELY POPS. DONT THINK TSTMS WILL MAKE IT THIS FAR E OVERNIGHT. ON SAT...THE SHRTWV TROF AND ASSOCD SFC LO ARE FCST TO MOVE BY JUST TO OUR N...DRAGGING CDFNT THRU LATE IN THE DAY. WITH COOL LOW-LVL FLOW OFF THE OCEAN...MARINE LAYER WILL BE HARD TO GET RID OF...BUT THINK INCRG SLY WINDS AHD OF THE LOW PRES WILL EVENTUALLY PUSH IT OUT FROM MOST OF NJ. WITH A FEW HRS OF HTG IN THE WRM SECTOR...SUF INSTBY SHOULD DVLP FOR SCT RW/TRW...SPCLY IN THE AFTN. EXPECT A WIDE RANGE OF MAX TEMPS...FROM NEAR 50 OVER NRN NJ TO NEAR 70 OVER DELMARVA. PCPN MAY LINGER BRIEFLY INTO THE EVE...BUT SHOULD CLEAR OUT OVERNIGHT...FOLLOWED BY MOSUNNY BUT COOLER AND BREEZY ON SUN. BIG DIFF IN FWC VS MAV TEMP GUIDANCE...GENLY WENT WITH COOLER MAV WHICH WAS SUPPORTED BY ETA GUIDANCE. EXTDD...NEXT CHC FOR PCPN LOOKS TO BE ON MON AS ANOTHER WAVE MOVES NEWD ALONG THE FNTL ZONE. HWVR WE WILL BE ON THE COOL SIDE FOR THIS ONE AND IT MAY BE COLD ENUF OVER NWRN ZONES FOR SOME SNOW EARLY ON MON. OTRW GENLY FAIR WX EXPECTD TUE THRU FRI. MARINE...SCA NOW IN EFFECT FOR ALL COASTAL WATERS AND LOWER DEL BAY. THRT OF MINOR TIDAL FLOODING CONTS ALONG THE SHORE AND BACK BAYS DUE TO NEW MOON AND SUSTAINED ONSHORE FLOW. FCSTID = 20 MPO 35 52 29 46 / 70 70 20 10 ABE 39 58 32 51 / 70 70 20 10 RDG 40 62 34 53 / 70 50 20 10 PHL 43 64 37 55 / 70 50 20 10 12N 36 51 29 48 / 70 70 20 10 SMQ 42 53 35 54 / 70 70 20 10 TTN 42 59 36 55 / 70 70 20 10 MIV 43 65 35 57 / 40 50 30 10 ACY 41 56 40 52 / 40 50 40 10 ILG 43 64 36 54 / 70 50 20 10 DOV 43 68 38 57 / 40 50 30 10 GED 43 68 39 57 / 40 50 40 10 ESN 43 61 37 56 / 40 50 30 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. AMC
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-041245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 545 AM EST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IOVINO
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352519, 5352520.